Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 9, 2004, 2:00 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 2:00 PM CDT (19:00 UTC)
- Expired
- May 9, 2004, 2:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Big Stone County, MN, Traverse County, MN
The radar
The Aberdeen radar (KABR), 161 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 091900 SVRABR MNC011-155-091930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 200 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BIG STONE COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 230 PM CDT * AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JOHNSON...OR ABOUT 18 MILES SOUTHEAST OF WHEATON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOHNSON AT 205 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4566 9644 4549 9640 4549 9624 4569 9625 $$ TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:50 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 9, 10:50 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1050 AM CDT SUN MAY 9 2004 CURRENTLY HAVE LOW PRESSURE CENTERED OVER THE CWA...WITH BREEZY TO WINDY CONDITIONS NOTED BEHIND THE FRONT ACROSS THE WESTERN DAKOTAS AND EASTERN MONTANA. EXPECT FRONT TO MAKE ITS WAY ACROSS THE CWA THIS AFTERNOON...WITH WINDS PICKING UP TO BREEZY TO WINDY CONDITIONS ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA AS WELL. DID NOT MAKE TOO MANY CHANGES TO THE FORECAST...EXCEPT INCREASING THE WINDS SLIGHTLY...AND CLEANING UP SOME OF THE PRECIPITATION WORDING. CURRENTLY HAVE ONE STORM IN DEUEL COUNTY ABOUT TO MOVE INTO MINNESOTA...AND A LINE OF STORMS ACROSS SOUTH CENTRAL NORTH DAKOTA. THIS LINE HAS BEEN DEVELOPING OFF TO THE SOUTH...SO COULD SEE A STORM OR TWO ACROSS THE NORTHERN COUNTIES AS THE FRONT MAKES ITS WAY ACROSS THE AREA. OTHERWISE TEMPERATURES LOOK ON TRACK WITH NO OTHER CHANGES MADE TO THE PREVIOUS FORECAST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. ALBRECHT
Hazardous weather outlook, May 9, 6:12 AM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 612 AM CDT SUN MAY 9 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-101110- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. .DAYS MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TUESDAY EVENING AND WEDNESDAY MAY SEE SHOWERS OR THUNDERSTORMS THAT COULD TURN SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, May 9, 8:07 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0805 AM HAIL MILLER 44.52N 98.99W
05/09/2004 1.75 INCH HAND SD EMERGENCY MNGR
&&Local storm report, May 9, 8:46 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
846 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 AM HAIL SAINT LAWRENCE 44.52N 98.94W
05/09/2004 1.50 INCH HAND SD CO-OP OBSERVER
&&
AWIPSUSRKGLocal storm report, May 9, 9:37 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
937 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 3 W BRYANT 44.59N 97.53W
05/09/2004 0.75 INCH CLARK SD TRAINED SPOTTER
&&
TDKLocal storm report, May 9, 9:53 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
953 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0951 AM HAIL 7 ESE BRYANT 44.55N 97.34W
05/09/2004 0.88 INCH HAMLIN SD EMERGENCY MNGR
&&
TDKLocal storm report, May 9, 10:18 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1018 AM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 5 W ESTELLINE 44.58N 97.00W
05/09/2004 0.88 INCH HAMLIN SD EMERGENCY MNGR
&&
TDKNearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.